Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 63, NWS Melbourne, FL

June 22, 2008Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 2008, 5:30 PM EDT for Osceola County, Florida. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 5:30 PM EDT (21:30 UTC)
Expired
Jun 22, 2008, 5:56 PM EDT
In force
26 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Osceola County, FL

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:31 PM EDTTSTM WND DMGKissimmee, FLKISSIMMEE POLICE DEPARTMENT REPORTED LARGE TREE DOWN AT INTERSECTION OF MAIN STREET AND CHURCH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 222130
SVRMLB
FLC097-222230-
/O.NEW.KMLB.SV.W.0063.080622T2130Z-080622T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
530 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OSCEOLA COUNTY IN FLORIDA.

* UNTIL 630 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KISSIMMEE...OR OVER KISSIMMEE...AND MOVING EAST AT 24 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  BUENA VENTURA LAKES...SAINT CLOUD...EAST LAKE TOHO AND NARCOOSSEE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2834 8124 2822 8115 2817 8144 2834 8149
TIME...MOT...LOC 2130Z 255DEG 21KT 2828 8136

$$
1 follow-up statement
000 
WWUS52 KMLB 222156
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT SUN JUN 22 2008

FLC097-222154-
/O.CAN.KMLB.SV.W.0063.000000T0000Z-080622T2230Z/
OSCEOLA FL-
555 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSCEOLA COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF 
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING 
HAS BEEN CANCELLED. AT 521 PM A WIND GUST TO 56 MPH WAS RECORDED AT 
THE KISSIMMEE AIRPORT AND POWER LINES WERE REPORTED DOWN IN THE 
AREA. OTHER REPORTS OF SMALL TREE BRANCHES DOWN WERE REPORTED IN THE 
KISSIMMEE AREA AND A LARGE TREE WAS REPORTED DOWN AROUND 530 PM AT 
MAIN AND CHURCH STREET IN KISSIMMEE.

LAT...LON 2834 8124 2822 8115 2817 8144 2834 8149
TIME...MOT...LOC 2144Z 255DEG 21KT 2830 8127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:03 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 22, 2:03 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT SUN JUN 22 2008

.DISCUSSION...

CURRENT/TONIGHT...EAST COAST BREEZE BOUNDARY HAS BEEN CRAWLING
INLAND ACROSS THE SPACE COAST. BOUNDARY IS MAKING BETTER PROGRESS
INLAND OVER THE TREASURE COAST. THE ECSB FEATURE WILL BE FOCUS FOR
DEVELOPMENT OF PERHAPS A STRONG STORMS OR TWO OVER THE NEXT TWO TO
THREE HOURS. ANOTHER BATCH OF STORMS ASCD WITH GULF SYNOPTIC INFLUENCE
IS MOKING LANDFALL OVER THE WEST PEINSULA AND MAY PRESENT ANOTHER
CHANCE OF SHRA/TSRA THIS EVENING. FROM WEST TO EAST. WILL HOLD
ONTO A MENTIONABLE RAIN CHANCE THROUGH THE EVENING WITH POPS
TAPERING TO ISOLATED IN COVERAGE PAST 00Z AND ENDING BY 03Z AS
AIRMASS GETS WORKED OVER ALONG WITH LOSS OF HEATING.

MON...EASTERN CONUS UPR TROUGHING WILL KEEP HIGH PRESSURE
SUPPRESSED TO OUR SOUTH AND MAINTAIN W-SW FLOW REGIME OVER THE
AREA. GFS INDICATES SOME DIVERGENCE ALOFT...COOL MID LEVEL TEMPS
AND DEEP MOISTURE. POPS WILL CONTINUE TO RUN ABOVE NORMAL WITH
LIKELY COVERAGE OVER THE NORTH AND SOMEWHAT LESSER BUT STILL ABV
NORMAL CHC OF STORMS OVER THE SOUTH.

*** PREV DISCUSSION ***

TUE-WED...EASTERN CONUS TROUGH WILL LIFT OUT WHICH WILL ALLOW
LOW/MID LEVEL RIDGE TO SHIFT BACK TO THE NORTH.  THE GFS SHOWS
SOUTHERN PORTION OF UPPER LEVEL TROUGH LAGGING BEHIND OVER THE
NORTHEAST GULF THOUGH...SO DEEP DRYING IS NOT EXPECTED. THE MAIN
DIFFERENCES SHOULD BE THE POSITIONING OF HIGHEST POPS AS STEERING
FLOW BECOMES WEAK TUE THEN SHIFTS CONVECTION INLAND ON WED.
CURRENT FORECAST INDICATING 40 POPS AREAWIDE TUE...DECLINING TO 30
PERCENT TUE EXCEPT FOR 40 PERCENT IN THE SOUTH STILL LOOKS GOOD.

THU-SAT...GFS CONTINUES TREND OF SHOWING MOISTURE INCREASING ACROSS
THE SOUTH ON THU IN ASSOCIATION WITH TROPICAL WAVE STARTING TO ROUND
THE BASE OF DEEP LAYER ATLANTIC RIDGE.  THIS FEATURE IS FORECAST TO
SHEAR APART WITH SOUTHERN PORTION SHIFTING INTO THE CENTRAL/WESTERN
GULF FRI-SAT AND MOISTURE ASSOCIATED WITH NORTHERN PORTION LINGERING
OVER THE LOCAL AREA.  LOW LEVEL RIDGE AXIS WILL EXTEND NORTH OF THE
AREA BUT ONSHORE FLOW SHOULD BE LIGHT AS REMNANTS OF TROUGH LINGER
...BUT WOULD EXPECT POPS TO TRANSITION MORE TO A NIGHT/MORNING
REGIME ALONG THE COAST...ESPECIALLY THE SOUTH...THEN CONVECTION
SHIFTING TO THE INTERIOR DURING THE AFTERNOON/EVENING. HAVE NOT
CHANGED PREVIOUS CHANCE POPS MUCH SINCE THEY ARE IN PRETTY GOOD
AGREEMENT WITH LATEST MEX NUMBERS.

&&

.AVIATION...
SCT TSRA ALL LOCATIONS THROUGH 23Z WITH SLOW DECREASE THROUGH
02Z. ANOTHER WAVE FROM TH GULF COAST MAY AFFECT WESTERN SITES FM
LEE-MCO/ISM THIS EVENING. AFFECTED LOCATIONS WL SEE MVFR/IFR
CONDITIONS WITH PREDOMINANT VFR DVLPG AFT 03Z. LCL BR AFT 10Z WL
REDUCE LCL VSBYS TO AROUND 3-5 MILES SFB-DAB THROUGH 12Z MONDAY
MORNING.

&&

.MARINE...
WEST FLOW AROUND 5 TO 10 KTS WITH SEAS AROUND 1 TO 2 FEET
EXPECTED. ONLY CONCERN OVER THE COASTAL WATERS TODAY WILL BE
OFFSHORE MOVING SHOWERS AND THUNDERSTORMS IN W/SW FLOW ACROSS THE
AREA.

MON-THU...WINDS WILL TRANSITION FROM AN OFFSHORE FLOW TO ONSHORE
DURING THIS PERIOD...ESPECIALLY SOUTHERN LEG. OFFSHORE MOVING
STORMS WILL OCCUR AGAIN ON MON AND POSSIBLY TUE IN THE NORTH.
INCREASED MOISTURE FROM THE SOUTHEAST SHOULD PRODUCE GREATER THAN
NORMAL SHOWER AND STORM CHANCES ACROSS THE SOUTH WED-THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  72  89 /  20  60  20  40
MCO  73  90  73  92 /  20  60  20  40
MLB  70  88  72  89 /  20  50  20  40
VRB  72  89  74  89 /  20  50  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...PENDERGRAST
RADAR/STATEMENTS....KELLY
Hazardous weather outlook, Jun 22, 10:12 AM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1012 AM EDT SUN JUN 22 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1012 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...A FEW STRONG OR POSSIBLY SEVERE STORMS POSSIBLE THIS AFTERNOON...

...THUNDERSTORM IMPACT...
SHOWERS AND SCATTERED LIGHTNING STORMS WILL MOVE ACROSS CENTRAL
FLORIDA THIS AFTERNOON. STORMS WILL SPREAD INLAND FROM THE WEST
COAST AND PUSH TOWARD THE EAST TO NORTHEAST AROUND 15 MPH. SOME
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WITH THE MAIN
THREATS BEING STRONG WIND GUSTS OF 45 TO 55 MPH...SMALL HAIL...AND
FREQUENT TO EXCESSIVE LIGHTNING STRIKES. INTERACTION WITH THE EAST
COAST SEA BREEZE BOUNDARY WILL INCREASE THE CHANCE OF STORMS
PRODUCING FREQUENT LIGHTNING...VERY HEAVY RAIN AND HAIL.

PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY
AND BE PREPARED TO MOVE INDOORS BEFORE STORMS APPROACH YOUR AREA.
LIGHTNING IS FLORIDAS NUMBER ONE WEATHER RELATED KILLER.

...FLOOD IMPACT...
THERE WILL BE A CHANCE OF LOCALLY HEAVY RAINFALL ACROSS THE AREA.
WEST TO SOUTHWEST STEERING FLOW SHOULD BE STRONG ENOUGH TO KEEP
STORMS MOVING AT A FAST ENOUGH PACE TO NOT CAUSE ANY MAJOR
FLOODING CONCERNS. AFFECTED AREAS AMY EXPERIENCING RAINFALL
AMOUNTS FROM ONE HALF TO ONE INCH AMOUNTS. HOWEVER LOCAL AMOUNTS
UP TO TWO INCHES ARE POSSIBLE IN ANY SLOW MOVING OR PERSISTENT
STORMS.

...MARINE THUNDERSTORM GUST IMPACT...
WEST STEERING WILL PUSH STORMS OFFSHORE THIS AFTERNOON INTO THE
EARLY EVENING HOURS...AFFECTING THE NEAR SHORE AND INTRACOASTAL
WATERS. STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS OF 35 KNOTS OR GREATER AND FREQUENT CLOUD TO WATER LIGHTNING
STRIKES. ALL BOATERS...ESPECIALLY THOSE WITH AN OPEN CRAFT...ARE
URGED TO MAINTAIN A CLOSE WATCH ON THE WEATHER IF VENTURING OUT
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE THREAT FOR LIGHTNING STORMS WILL CONTINUE OVER THE NEXT
SEVERAL DAYS WITH A FEW STRONG STORMS POSSIBLE EACH AFTERNOON.
STORM COVERAGE WILL BE BEGIN TO DECLINE THROUGH MIDWEEK WITH A
GRADUAL INCREASE EXPECTED THEN AGAIN LATE INTO THE WEEK INTO NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF A WARNING IS ISSUED IN YOUR AREA.

PENDERGRAST

In the hours before

Special weather statement, Jun 22, 2:07 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EDT SUN JUN 22 2008

FLZ045-147-221845-
NORTHERN BREVARD COUNTY-ORANGE-
207 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN ORANGE
COUNTY...ENTERING NORTHERN BREVARD COUNTY...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 7 MILES WEST OF LONE CABBAGE FISH CAMP...OVER STATE
ROUTE 5 20...MOVING EAST AT 22 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE CANAVERAL GROVES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY
Local storm report, Jun 22, 4:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
456 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     5 E WHITE CITY          27.37N 80.25W
06/22/2008  M58 MPH          ST. LUCIE          FL   MESONET

            50 KNOT / 58 MPH WIND GUST AT MESONET SITE XSTL, LOCATED
            ABOUT MIDWAY BETWEEN ST LUCIE NUCLEAR PLANT AND FREDERICK
            DOUGLASS PARK.

&&

JRC
Local storm report, Jun 22, 5:13 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FUNNEL CLOUD     HOBE SOUND              27.06N 80.13W
06/22/2008                   MARTIN             FL   LAW ENFORCEMENT

            MARTIN COUNTY SHERIFF RELAYED REPORT FROM PUBLIC OF
            FUNNEL CLOUD SIGHTING OVER HOBE SOUND.

0436 PM     HAIL             5 NE STUART             27.25N 80.19W
06/22/2008  E1.75 INCH       MARTIN             FL   LAW ENFORCEMENT

            MARTIN COUNTY SHERIFF DEPUTY REPORTED GOLF BALL SIZE HAIL
            JUST NORTH OF INTERSECTION OF OCEAN BLVD. AND MACARTHUR
            BLVD. IN STUART BEACH.

&&

JRC
Special weather statement, Jun 22, 5:24 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
524 PM EDT SUN JUN 22 2008

FLZ053-222215-
OSCEOLA-
524 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN OSCEOLA COUNTY...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CAMPBELL...MOVING EAST AT 25 MPH. THIS STORM WILL
MOVE THROUGH THE KISSIMMEE AND SAINT CLOUD AREAS TOWARD NARCOOSSEE
THROUGH 615 PM. DOPLER RADAR INDICATES WIND GUSTS OF 40 TO 45 MPH
ARE POSSIBLE WITH THIS STORM.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:25 PM EDTSpecial Marine WarningMLB110 min
Jun 22, 3:38 PM EDTSpecial Marine WarningMLB2 hr
Jun 22, 3:59 PM EDTSevere Thunderstorm WarningMLBSaint Lucie39 min
Jun 22, 4:15 PM EDTSevere Thunderstorm WarningMLBMartin45 min
Jun 22, 4:23 PM EDTTornado WarningMLBMartin, Saint Lucie27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.